My brother was diagnosed with manic depression/schizophrenia. He is on Haldol and has described a number of horrifying side effects (feeling high and nauseated) of this and other medication he has been given. I heard about another drug called Clozaril. Is this a better alternative?
First, it is important to clarify your brother’s diagnosis: manic depressive (bipolar) disorder and schizophrenia are two quite different conditions. (There are individuals who have symptoms of both, and sometimes the term “schizoaffective” is applied). Second, I must say that the symptoms your brother complains about (feeling high and nauseated) are rarely associated with Haldol – I wonder about the “other medication” you mention.
Clozaril is a new antipsychotic agent that has been very helpful in many patients with psychotic disorders who have not responded well to haloperidol [Haldol] and older medications. While clozapine is not a miracle cure, it has helped many individuals with schizophenia and related disorders live much fuller lives. The side effect agranulocytosis occurs in less than one percent of individuals who take clozapine. It is, however, a serious condition, involving depletion of a kind of white blood cell that normally helps fight off infections.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.